North Carolina, 2003

Tornado and Hail in North Carolina, May 10, 2003

May 10, 2003 · NWS MHX · 3 events in 1 county or zone

1 hail, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 10, 2:33 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, May 10, 2:33 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 PM EDT SAT MAY 10 2003

SFC OBS INDICATE BOUNDARY FROM AROUND HSE NW TO DAN WITH SOME
CONCERN THAT TSTMS FIRING OVER SW VA WILL MOVE ALONG THIS BOUNDARY
SIMILAR TO FRI EVENING. WILL LEAVE IN 20-30 POPS TO COVER THIS. IF
THIS ACTIVITY STAYS N OF AREA...EXPECT LITTLE IF ANY OTHER
DEVELOPMENT OVER CWA DUE TO CAPPING.

MODELS IN DECENT AGREEMENT WITH COLD FRONT MOVING THROUGH LATE SUN
BUT EXPECT LITTLE IF ANY CONVECTION OVER ERN NC AS WESTERLY FLOW
FROM SFC TO MID LVLS WILL INHIBIT DEVELOPMENT...BUT WILL PRODUCE
NEAR RECORD HIGH TEMPS IN LOW 90S AWAY FROM COAST.

DRY AND COOLER MON-WED...THEN UNCERTAINTY END OF WEEK WITH DIFFERING
SOLUTIONS FROM MED RANGE MODELS. WILL GO WITH NCEP SOLUTION.

MARINE:  WEAK BNDRY N OF HAT WILL WEAKEN AND MOVE N WITH WINDS
BECOMING SW ALL AREAS THIS EVENING WITH SPEEDS OF 10 TO 15 KT.
GRDNT TIGHTENS ON SUN BETWEEN OFFSHR HIGH AND GRT LAKES LOW. WILL
INCREASE WINDS NEAR SCA CONDITIONS BY SUN AFTN FOR ALL WATERS. FRONT
WILL CROSS REGION SUN NIGHT WITH WINDS BECOMING MORE W/NW. HIGH
BUILDS IN MON INTO WED WITH WINDS/SEAS SUBSIDING. PRESS GRADIENT
EXPECTED TO TIGHTEN LATER ON THU WITH WINDS AND SEAS INCREASING.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, May 10, 2:57 AM EST, 17 hours 28 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL AS A
FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WS

In the hours before

Local storm report, May 10, 7:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    OAK CITY                  NC   0.88 IN HAIL
05/10/03   MARTIN                         PUBLIC REPORT.

The radar

The Morehead City radar (KMHX), 88 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Beaufort

When
May 10, 8:25 PM EST
Where
Beaufort County, Washington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -77.050

Funnel Cloud, Beaufort

When
May 10, 8:25 PM EST
Where
Beaufort County, 2 mi S of Washington
Reported by
LAW ENFORCEMENT
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

Tornado, Beaufort

When
May 10, 8:42 PM EST
Where
Beaufort County, 9 mi SE of Washington
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -76.933

Beaufort County Sheriff's office reported a brief tornado near the intersection of Free Union Church Road and Highway 264.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356723, 5356724, 5356725.